Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Wilmington, OH

July 17, 2001Adams County, Brown County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 17, 2001, 9:30 PM EDT for Adams County, Brown County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2001, 9:30 PM EDT (01:30 UTC)
Expired
Jul 17, 2001, 11:30 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Adams County, OH, Brown County, OH

The radar

The Cincinnati radar (KILN), 60 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 180131
FFWILN
OHC001-015-180330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
930 PM EDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN SOUTHWEST OHIO...
  ADAMS COUNTY IN SOUTHWEST OHIO...

* UNTIL 1130 PM EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  GEORGETOWN...
  PEEBLES...
  RIPLEY...
  SARDINIA...
  SEAMAN...
  WEST UNION...
  WINCHESTER...

DOPPLER RADAR AND WEATHER SPOTTERS INDICATE OVER 2 INCHES OF RAIN 
HAS FALLEN OVER NORTHERN ADAMS AND BROWN COUNTIES SINCE 730 PM.  
ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 1030 
PM...PRODUCING UP TO AN INCH ADDITIONAL RAIN.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:15 PM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM EDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT TUE JUL 17 2001

19Z SFC ANALYSIS INDICATED A WEAK FRONTAL BOUNDARY ACROSS THE GREAT
LAKES STATES.  AN OUTFLOW BOUNDARY WAS APPARENT ON THE KILN 88D BTWN
ILN AND CMH.  SCT SHRA/TSRA WERE OCCURING ACROSS FA.  A MORE
ORGANIZED AREA OF SHRA/TSRA WERE DROPPING SEWD ACROSS NRN IN.

XPCT MCS OVER NRN IN TO MOVE SEWD INTO FA DURING THE LATE PM AND
EVENING HOURS.  THIS SHOULD BRING MORE WIDESPREAD COVERAGE OF
SHRA/TSRA THAN TODAY.  WL CARRY LIKELY POPS ALL AREAS TONIGHT.
PROGRESSIVE NATURE OF SHRA/TSRA SHOULD PREVENT EXCESSIVE AMOUNTS SO
WL NOT MENTION HEAVY RAIN IN FCST.

DO NOT TRUST MODEL TIMING FOR THE WED-THU TIME FRAME.  SYNOPTIC
ENVIRONMENT SUGGESTS THAN ATMOSPHERE WL BE UNSTABLE WITH A BOUNDARY
NEARBY THROUGH THOSE PERIODS.  XPCT SHRA/TSRA TO PERIODICALLY MOVE
FROM NW TO SE ACROSS FA SO WL CARRY CHC POPS.  BEST CHANCE OF SVR WL
BEE WED PM OR EVENING IF WE GET MORE SS THAN TODAY.

TEMPS ARE TOUGH DUE TO UNCERTAINTY OF SHRA/TSRA PLACMENT.  WL STICK
CLOSE TO GUIDANCE.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:00 PM EDTSevere Thunderstorm WarningILNFairfield60 min
Jul 17, 8:36 PM EDTSevere Thunderstorm WarningILNClermont54 min
Jul 17, 9:30 PM EDTSevere Thunderstorm WarningILNBrown, Clermont45 min
Jul 17, 11:38 PM EDTFlash Flood WarningILNButler, Clermont, Preble, Warren4 hr
Jul 17, 11:50 PM EDTSevere Thunderstorm WarningILNButler40 min
Jul 18, 12:05 AM EDTSevere Thunderstorm WarningILNClermont55 min
Jul 18, 12:09 AM EDTSevere Thunderstorm WarningILNHamilton36 min
Jul 18, 2:10 AM EDTFlash Flood WarningILNAdams, Brown110 min

Nearby

Flash Flood Warnings in Ohio, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.